Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 22, NWS Detroit, MI

May 11, 2000Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 11, 2000, 5:48 PM EDT for Wayne County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2000, 5:48 PM EDT (21:48 UTC)
Expired
May 11, 2000, 6:30 PM EDT
In force
42 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Wayne County, MI

The radar

The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:02 PM EDTHail 0.75Belleville, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS53 KDTX 112149
SVRDTX
MIC163-112230-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
548 PM EDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 630 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF BELLEVILLE...OR 11 MILES
  SOUTHEAST OF ANN ARBOR...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROMULUS AT 555 PM EDT
  FLAT ROCK...TAYLOR AT 605 PM EDT
  GROSSE ILE...LINCOLN PARK...RIVERVIEW AT 610 PM EDT

AT 547 PM EDT...A TRAINED WEATHER SPOTTER REPORTED DIME SIZED HAIL 
BETWEEN ANN ARBOR AND YPSILANTI.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

ZOLTOWSKI WAG

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:45 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 11, 3:45 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EDT THU MAY 11 2000

THE 2 MCSS THAT DEVELOPED OVERNIGHT DID NOT DISSIPATE PER THE USUAL
SCRIPT AND ARE NOW MOVING ACROSS THE FA...MAINLY ACROSS THE SOUTHERN
TWO TIERS OF COUNTIES. NORTHERN MCS AFFECTING SAGINAW VALLEY AND
NORTHERN THUMB ATTM. PERHAPS THESE SYSTEMS WERE ABLE TO MAINTAIN
THEMSELVES TODAY GIVEN THEIR MOVEMENT INTO SE LOW LEVEL FLOW AND
PERSISTENT WAA. THESE SYSTEMS SHOULD BE CLEAR OF AREA BY EARLY
EVENING. THE REFLECTIVITIES ON A COUPLE OF CELLS WITH THESE SYSTEMS
WERE EVEN STARTING TO LOOK RESPECTABLE SO WILL HAVE TO WATCH CLOSELY
NEXT COUPLE OF HOURS. LATEST SHORT RANGE MODELS SUGGEST MORE OF THIS
TYPE ACTIVITY TO COME DURING THE SHORT TERM PERIOD.

UNSEASONABLY STRONG SURFACE LOW WAS LOCATED OVER EASTERN NE LATE
THIS AFTERNOON. WARM FRONT EXTENDED FROM THE LOW ACROSS IA/NRN
IL/CNTRL IN. ATMOSPHERE HOT AND JUICED SOUTH OF THIS BOUNDARY WITH
SURFACE TEMPS IN THE MID 80S AND SURFACE DEWS AROUND 70. UPPER TROF
TO MOVE ACROSS NRN TIER OF STATES WITH AXIS JUST W OF LAKES BY
12Z/SAT. SERIES OF SURFACE LOWS WILL DEVELOP ALONG ASSOCIATED COLD
FRONT AS WHOLE SYSTEM MOVES SLOWLY E TOWARD THE REGION. AS INITIAL
LOW NOW OVER ERN NE MOVE NE TONIGHT, 50 KNOT 850 JET REDEVELOPS BY
00Z OVER ERN IL. ETA SUGGESTS THIS RESULTING IN MORE MCS
DEVELOPMENT OVER ERN WI AS HIGH THETAE AIRMASS IS LIFTED OVER
FRONTAL BOUNDARY. ASSUMING THIS MCS DEVELOPMENT OCCURS, IT WILL MOVE
ESE ACROSS MAINLY NORTHERN AND CENTRAL PORTIONS OF CWA THROUGH THE
LATE EVENING AND EARLY OVERNIGHT HOURS. ZERO TO 6 KM SHEAR VALUES GO
AS HIGH AS 60 M/S THIS EVENING WITH HELICITY VALUES JUST SHORT OF 4
DIGITS AT FNT. HOWEVER, SINCE CONVECTION WILL BE ELEVATED, WILL
PROBABLY NOT HAVE TO WORRY MUCH ABOUT THESE IMPRESSIVE PARAMETERS.
HOWEVER, ELEVATED CAPES WILL LIKELY SUPPORT MARGINALLY SEVERE HAIL
BY MIDNIGHT SO CANT WRITE OFF SVR THREAT.

MCS WILL BE MOVING E OF FA BY 12Z FRI WHICH SHOULD RESULT IN A
REPRIEVE PRECIP-WISE. IN FACT, WARM FRONTAL BOUNDARY PROGGED TO BE
NORTH OF FA BY THEN ALLOWING WARM AND HUMID AIRMASS TO FLOW IN.
THINNING DEBRIS CLOUDINESS WILL LIKELY ALLOW TEMPS TO WARM NEAR
THOSE SUGGESTED BY FWC AND SUPPORTED BY ETA. MEANWHILE, ANOTHER
SURFACE LOW WILL BE HEADING FOR LOWER AND ETA SHOWS WHAT APPEARS TO
BE ANOTHER WEAK BOUNDARY BISECTING THE FA BY 00Z/SAT. CAPE VALUES
PROGGED TO BE AROUND 3000 JOULES AT FNT/DTW DURING THE AFTERNOON AND
WEAK CAPPING INVERSION SHOULD HELP KEEP CONVECTION IN CHECK UNTIL
LATER IN THE AFTERNOON WHEN LOWER LEVEL CONVERGENCE PICKS UP SOME
WITH APPROACH OF SURFACE LOW AND LOW LEVEL BOUNDARY. A LITTLE
PERPLEXED AT ETA SHOWING A DROP OFF IN CAPE VALUES DURING THE LATE
AFTERNOON AND EVENING ON FRI. LOCAL LIFT PROGRAM SUGGESTS NEAR 4000
JOULES AT 00Z GIVEN A REPRESENTATIVE PARCEL INTO THE PROGGED KDTW
SOUNDING. MID LEVEL FLOW PICKS UP DURING THE EVENING AS WELL
RESULTING IN FAVORABLE CAPE/SHEAR PROFILES FOR SOME MAJOR LEAGUE
THUNDERSTORMS. AS ALWAYS, THERE ARE SEVERAL THINGS THAT CAN GO WRONG
WITH THIS SCENARIO, BUT POTENTIAL FOR ANOTHER ROUND OF SEVERE STORMS
CERTAINLY POSSIBLE LATE FRI AFT AND RIGHT THROUGH THE NIGHT AS MID
LEVEL TROF AND COLD FRONT APPROACH THE FA. SURFACE FRONT THRU EARLY
SAT FOLLOWED PERHAPS BY A BREAK IN THE CLOUDS. HOWEVER, AVN WRAPS A
LARGE AMOUNT OF LOW LEVEL MOISTURE BACK OVER THE LAKES BY AFTERNOON
AS SOME TRUE CANADIAN AIR RUSHES IN. SUPPOSE A FEW SHOWERS NOT OUT
OF THE QUESTION SAT AFT AS WELL BUT WILL HOLD OFF ON THAT FOR NOW.
COULD EVEN BE FALLING AFTERNOON TEMPS ON FRI GIVEN DEGREE OF CAA BUT
MAIN THEME FOR NOW WILL BE MOSTLY CLOUDY AND COOLER.

EXTENDED MODELS MORE INCONSISTENT THIS TIME AROUND WITH MRF SHOWING
A MUCH STRONGER NORTHERN STREAM SYSTEM THAN THE OTHER MODELS BY MID
WEEK. MRF AND ETAXX ARE STILL IN DECENT AGREEMENT ON LEE SURFACE LOW
DEVELOPMENT WITH SURFACE WARM FRONT TAKING SHAPE SOUTH OF REGION.
GEM HAS WEAKER BOUNDARY BUT NO SURFACE LOW DEVELOPMENT. WITH FAIR
CONSENSUS ON POSITION SURFACE WARM FRONTAL BOUNDARY AND ANTICYCLONIC
UPPER FLOW...FEEL MRF DEPICTION OF CAPPING INVERSION IN PLACE S OF
BOUNDARY TO BE ACCURATE. WITH STRONG ENOUGH 850 JET PROGGED, THINK
MCS DEVELOPMENT OVER UPPER MIDWEST/UPPER MISSISSIPPI VALLEY WILL BE
MAIN SOURCE FOR PRECIP MON NIGHT/TUE NIGHT WITH ADVECTION IN THE
GENERAL DIRECTION OF THE GREAT LAKES. THIS WOULD IMPLY BEST CHANCES
FOR SHOWERS/STORMS IN THE MORNING BUT CERTAINLY WONT TWEAK THE
TIMING THAT FAR OUT. IF MRF DEPICTION OF NORTHERN STREAM PLAYER
ACCURATE, WILL SEE MORE WIDESPREAD PRECIP WED/THU BUT RIGHT NOW THAT
SOLUTION IS ODD MAN OUT. SHOULD STILL SEE WARMER AND MOISTURE
AIRMASS BY WED/THU.

FMR TREND FOR SUN CONTINUES TO GET COOLER AND LATEST MRF/ETAXX SHOW
SUBZERO 850 TEMPS IN WAKE OF INCOMING FRONT ACROSS LOWER. ONCE
SURFACE HIGH SLIDES E OF THE REGION WILL BEGIN TO WARM AT MOST
LIKELY A QUICKER PACE THAN MRF SUGGESTS, PARTICULARLY WITH THE DEEP
SW FLOW PROGGED BY WED/THU.

.DTX...NONE.

JW

***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT
HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD).  PLEASE
COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFDSURVEY.HTM
(ALL LOWER CASE).  THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE
A BETTER PRODUCT FOR YOU.  IF YOU HAVE QUESTIONS OR IF YOU NEED A
PAPER VERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625
3309...EXTENSION 766.  THANK YOU FOR YOUR PARTICIPATION.***

In the hours before

Special weather statement, May 11, 1:54 PM EDT, 3 hours 54 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-120400-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
154 PM EDT WED MAY 11 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS ALL OF SOUTHEAST
MICHIGAN...AND A SMALL CHANCE THAT THESE COULD BECOME SEVERE.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

WARM AND HUMID AIR IS BEGINNING TO RETURN TO SOUTHEAST MICHIGAN. AS
THIS AIR MOVES NORTH...IT WILL IGNITE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON. THESE THUNDERSTORMS COULD PRODUCE
BRIEF PERIODS OF HEAVY RAIN AND WIND GUSTS TO 40 MPH. ANY
THUNDERSTORMS THIS AFTERNOON WILL MOVE EAST AT 35 MPH.

AREAS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP TO OUR
WEST THIS AFTERNOON AND EVENING. THESE WILL MOVE EAST INTO SOUTHEAST
MICHIGAN TONIGHT. MOST OF THE THUNDERSTORMS WILL REMAIN BELOW SEVERE
LEVELS...BUT THE VERY STRONGEST STORMS COULD PRODUCE WIND GUSTS TO
65 MPH...AND HAIL AS LARGE AS QUARTERS. THUNDERSTORMS TONIGHT WILL
MOVE EAST AT AROUND 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE VERY LATEST WEATHER INFORMATION.

ZOLTOWSKI

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:48 PM EDTSevere Thunderstorm WarningDTXLenawee, Washtenaw42 min
May 11, 5:37 PM EDTSevere Thunderstorm WarningDTXWashtenaw38 min
May 11, 6:27 PM EDTSevere Thunderstorm WarningDTXWayne48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.